Nebraska, 2011

Tornadoes and Flash Flooding in Nebraska, May 12, 2011

May 12, 2011 · NWS GID · 33 events in 10 counties and zones

For the second day in a row, severe thunderstorms pounded mainly eastern portions of South Central Nebraska, including many of the same areas affected on the 11th. The majority of severe weather focused near to 30 miles north of the Interstate 80 corridor in Hall, Merrick, Hamilton, Polk and York Counties.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
$3.0 million
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For the second day in a row, severe thunderstorms pounded mainly eastern portions of South Central Nebraska, including many of the same areas affected on the 11th. The majority of severe weather focused near to 30 miles north of the Interstate 80 corridor in Hall, Merrick, Hamilton, Polk and York Counties. Brief, short-track tornadoes also occurred for the second day in a row, with three confirmed EF0 tornadoes. This included one tornado between Aurora and Giltner, and two others a few miles west of Stromsburg. No damage was reported from these brief touchdowns. In addition, the afternoon and early evening featured numerous reports of large hail, along with torrential rainfall and localized flooding. The largest reported hail of 3 inches in diameter occurred just south of Exeter in Fillmore County. Even several hours after severe storms ended across the area, strong northwest winds developed behind the cold front in the evening as the pressure gradient increased, including a measured 58 MPH gust at the York airport.

This Thursday featured a fairly classic spring setup for severe weather, with a nearly vertically-stacked low pressure system slowly lumbering east near the Nebraska and Kansas border both at the surface and aloft. A nearly stationary surface front arced northeast and east from the low roughly along the Interstate 80 corridor. Meanwhile, a modest dryline swept into the area from the southwest, and a cold front gradually worked southward in the wake of the slow-moving surface low. The combination of these multiple boundaries, along with considerable early afternoon sunshine and the close proximity of the mid-level low pressure system, effectively made this a cold core severe weather situation. While the first strong storm of the day fired up by mid-afternoon in Furnas County nearly directly underneath the mid-level low, the focus quickly turned northeast of the low, with the first severe storms developing in Sherman County around 330 PM. Over the course of the next several hours, severe storms then developed eastward down the Interstate 80 corridor, and southward along the Highway 81 corridor into Fillmore County before gradually slipping eastward out of the area. By late afternoon, the mesoscale environment in the vicinity of the brief tornadoes in Polk County featured 1500 J/kg mixed-layer CAPE, and around 20 knots of low level 0-1km bulk shear.

Heavy rainfall and flooding were also an issue, especially across a narrow corridor north of Interstate 80. As the severe storms trained over this area, 24-hour rainfall totals of 1.5 to over 4 inches were reported across parts of southern Sherman, southern Howard, far northern Hall, Merrick, northern Hamilton, southwest Polk and northwest York Counties. Some of these areas had just received 1-2 inches of rain in severe storms the day before, thus pushing 48-hour rainfall totals into the 4-6 inch range. The town of Polk reported one of the highest 24-hour and 48-hour rainfall amounts, at 4.34 and 6.12 inches, respectively. This resulted in extensive lowland flooding of fields and small creeks, with water also covering numerous roadways. Even a few days after the rainfall, flooding continued along the Big Blue River in Polk County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 12, 12:10 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, May 12, 12:10 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
110 PM CDT THU MAY 12 2011

.AVIATION...18Z KGRI TAF. TRICKY FORECAST...ESPECIALLY REGARDING
CEILINGS AND TIMING OF POTENTIAL CONVECTIVE ACTIVITY. A BOUNDARY
LIES TO THE NORTH WITH LIFR/IFR STRATUS TO THE NORTHWEST OF THE
BOUNDARY. THE BOUNDARY HAD MADE A RETREAT NORTH EARLIER IN THE
MORNING...BUT NOW APPEARS TO BE MAKING A SLOW AND INEVITABLE MOVE
TO THE SOUTHEAST AS THE STUBBORN MID-LEVEL LOW CREEPS EAST ACROSS
NORTHERN KANSAS. WE SHOULD HAVE ENOUGH INSTABILITY TO PRODUCE SOME
THUNDERSTORMS ALONG THIS BOUNDARY TOWARD MID-AFTERNOON INTO
PERHAPS THE EARLY EVENING. WITH A LOW SHEAR ENVIRONMENT...WE COULD
GET SOME BRIEF AND WEAK LANDSPOUT TYPE TORNADOES DEVELOPING ALONG
THE BOUNDARY...ESPECIALLY IF THE BOUNDARY MOVES SLOWLY ENOUGH. WE
WILL EVENTUALLY HAVE A LOW CEILING OF STRATUS BEHIND THE BOUNDARY
TONIGHT WITH GUSTY NORTHWEST WINDS BEHIND THE BOUNDARY ONCE IT
PASSES THROUGH. TIMING OF THE BOUNDARY IS A BIT TRICKY AS MODELS
HAVE TRIED HURRYING THIS SYSTEM TO THE EAST FASTER THAN IT ACTUALLY
HAS.

.DISUSSION...UPDATED SEVERAL FIELDS OF THE FORECAST FOR THIS
AFTERNOON AND EVENING...INCLUDING PROBABILITY OF
PRECIPITATION...DEW POINTS...SKY COVER...AND WIND. ITS BECOMING
MORE APPARENT THAT A BOUNDARY LOCATED IN THE NORTHERN CWA AND
CURVING SOUTH INTO THE WESTERN CWA WILL BE THE MOST LIKELY FOCUS
OF CONVECTION THIS AFTERNOON. THIS BOUNDARY MOVED A BIT FARTHER TO
THE NORTHWEST EARLIER IN THE MORNING...BUT IS FINALLY SHOWING
SIGNS OF BUDGING A BIT FARTHER SOUTHEAST. WE SHOULD HAVE ENOUGH
INSTABILITY TO PRODUCE SOME THUNDERSTORMS ALONG THIS BOUNDARY
TOWARD MID-AFTERNOON INTO PERHAPS THE EARLY EVENING. WITH A LOW
SHEAR ENVIRONMENT...WE COULD GET SOME BRIEF AND WEAK LANDSPOUT
TYPE TORNADOES DEVELOPING ALONG THE BOUNDARY...ESPECIALLY IF THE
BOUNDARY MOVES SLOWLY ENOUGH. WE WILL EVENTUALLY HAVE A LOW
CEILING OF STRATUS BEHIND THE BOUNDARY TONIGHT WITH GUSTY
NORTHWEST WINDS BEHIND THE BOUNDARY ONCE IT PASSES THROUGH. TIMING
OF THE BOUNDARY IS A BIT TRICKY AS MODELS HAVE TRIED HURRYING THIS
SYSTEM TO THE EAST FASTER THAN IT ACTUALLY HAS. I ADJUSTED CHANCES
OF PRECIPITATION TO BE FOCUSED FARTHER NORTH THIS AFTERNOON...THEN
SHIFTING SOUTH INTO THE EVENING. I ALSO SHARPENED UP THE GRADIENT
OF DEWPOINTS...WITH SOME MOISTURE PULLING NEAR THE BOUNDARY AND
SHARPENED THE GRADIENT OF CLOUDINESS WITH RESPECT TO THE BOUNDARY
AS WELL. AGAIN...THIS IS A TOUGH CALL FOR MANY ELEMENTS AS MODELS
HAVE TENDED TO MOVE EVERYTHING TO THE EAST TOO FAST...BUT TOOK MY
BEST STAB BASED ON THE LATEST TRENDS ON SATELLITE AND RADAR.

&&

PREV DISCUSSION... /ISSUED 325 AM CDT THU MAY 12 2011/

DISCUSSION...MAIN FORECAST CONCERN WILL BE CHANCES FOR SHOWERS
AND THUNDERSTORMS THROUGH FRIDAY.

THUNDERSTORMS ARE MOVING OUT OF THE FORECAST AREA EARLY THIS
MORNING. THE SURFACE LOW IN NORTH CENTRAL KANSAS WITH A FRONTAL
BOUNDARY STRETCHING ACROSS SOUTHERN NEBRASKA.

THE UPPER LOW PRESSURE SYSTEM THAT BROUGHT SHOWERS AND
THUNDERSTORMS TO THE REGION YESTERDAY WILL CONTINUE TO MOVE
THROUGH KANSAS TODAY THROUGH FRIDAY. THE SURFACE LOW WILL MOVE TO
THE EAST TODAY. THE FRONT WILL BE PUSHED TO THE SOUTHEAST TODAY.
THIS MORNING THERE MAY BE SOME ISOLATED SHOWERS AND THUNDERSTORMS
ACROSS THE AREA. BY AFTERNOON THERE IS A BETTER CHANCE FOR SHOWERS
AND THUNDERSTORMS ACROSS THE AREA AS THE UPPER LOW MOVES CLOSER
AND THE FRONT MOVES TO THE SOUTHEAST ACROSS THE AREA. THE MUCAPE
IS BEST IN THE EAST AND SUPPOSE THERE COULD BE A STRONG STORM
ACROSS THE EASTERN PART OF THE FORECAST AREA. AS THE FRONT MOVES
THROUGH WINDS FROM THE NORTH WILL INCREASE AND EXPECT BREEZY
CONDITIONS BEHIND THE FRONT.

TONIGHT THE UPPER LOW STARTS TO MOVE TO THE EAST OF THE AREA...BUT
THERE WILL BE SOME LINGERING SHOWERS AND THUNDERSTORMS MAINLY IN
THE EAST...BUT THE INSTABILITY DECREASES QUICKLY DURING THE
EVENING. OVERNIGHT WILL KEEP SOME SHOWERS ACROSS THE AREA...BUT
THERE IS LITTLE INSTABILITY TO CAUSE MUCH MORE THAN SHOWERS. BY
FRIDAY THE UPPER LOW GETS FAR ENOUGH TO THE EAST THERE MAY BE SOME
LINGERING SHOWERS IN THE FAR EAST...BUT EVEN THESE SHOULD BE
COMING TO AN END. TEMPERATURES WILL BE COOLER FOR FRIDAY. A
SURFACE HIGH PRESSURE TRIES TO MOVE INTO THE AREA FRIDAY AFTERNOON
AND NIGHT. COOLER AIR WILL CONTINUE ACROSS THE AREA FRIDAY NIGHT
THROUGH SUNDAY. MADE NO CHANGES TO SUNDAY AND BEYOND.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

AVIATION/UPDATE...HEINLEIN
Hazardous weather outlook, May 12, 10:55 AM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1155 AM CDT THU MAY 12 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
131200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1155 AM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS THE ENTIRE
OUTLOOK AREA MAINLY BETWEEN 3 PM THIS AFTERNOON AND 8 PM THIS
EVENING. THERE IS THE POSSIBILITY THAT SOME THUNDERSTORMS WILL BE
STRONG TO SEVERE...WITH THE BEST CHANCES OF SEVERE WEATHER
GENERALLY ALONG AND EAST OF A LINE FROM SUMNER TO HOLDREGE
NEBRASKA...TO SMITH CENTER KANSAS. WHILE THE PRIMARY HAZARDS WILL
BE WITH DAMAGING WINDS NEAR 60 MPH AND QUARTER SIZE HAIL...AN
ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE CHANCE FOR THUNDERSTORMS RETURNS TO THE OUTLOOK AREA WEDNESDAY
THROUGH THURSDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS POINT IN
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 PM THIS AFTERNOON AND 8
PM THIS EVENING...GENERALLY ALONG AND EAST OF A LINE FROM SUMNER
TO HOLDREGE NEBRASKA...TO SMITH CENTER KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ADO

In the hours before

Special weather statement, May 12, 1:28 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
228 PM CDT THU MAY 12 2011

NEZ082-122000-
FURNAS NE-
228 PM CDT THU MAY 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FURNAS COUNTY UNTIL 300
PM CDT...

AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CAMBRIDGE...OR 33 MILES NORTHWEST OF
NORTON...MOVING NORTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHWESTERN FURNAS COUNTY.

ADDITIONAL STORMS ARE EXPECTED TO DEVELOP ACROSS THE WESTERN HALF OF
FURNAS COUNTY BETWEEN 230 PM CDT AND 300 PM CDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4036 10020 4036 10010 4035 9997 4000 9992
      4001 10019 4016 10021 4035 10021
TIME...MOT...LOC 1927Z 143DEG 11KT 4028 10017

EWALD

The radar

The Grand Island radar (KUEX), 147 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

23 hail, 6 flash flood, 3 tornado, 1 high wind. Local standard time, as filed.

Hail, Furnas

When
May 12, 1:40 PM CST
Where
Furnas County, Cambridge
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.280, -100.170

Hail, Sherman

When
May 12, 2:36 PM CST
Where
Sherman County, 4 mi ENE of Hazard
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
41.122, -99.009

Hail, Sherman

When
May 12, 3:07 PM CST
Where
Sherman County, 5.12 mi WSW of Rockville
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.090, -98.940

Hail, York

When
May 12, 3:10 PM CST
Where
York County, 4 mi SW of Benedict
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
40.959, -97.674

Hail, Sherman

When
May 12, 3:24 PM CST
Where
Sherman County, Rockville
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
41.120, -98.850

Hail, Sherman

When
May 12, 3:28 PM CST
Where
Sherman County, 2 mi SW of Rockville
Measured
1 in hail
Reported by
County Official
Coordinates
41.099, -98.877

Hail, Buffalo

When
May 12, 3:32 PM CST
Where
Buffalo County, 4 mi E of Ravenna
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.030, -98.853

Tornado, Hamilton

When
May 12, 3:46 PM CST to 3:50 PM CST
Where
Hamilton County, 4.71 mi E of Giltner to 4.59 mi ENE of Giltner
Rating
EF0
Path length
0.82 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
40.788, -98.061

No damage was caused by this brief tornado touchdown.

Hail, Hall

When
May 12, 3:51 PM CST
Where
Hall County, 3 mi NW of Grand Is
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.951, -98.391

Hail, Buffalo

When
May 12, 3:52 PM CST
Where
Buffalo County, Ravenna
Measured
1 in hail
Reported by
Public
Coordinates
41.030, -98.930

Hail, Buffalo

When
May 12, 3:55 PM CST
Where
Buffalo County, Ravenna
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.030, -98.930

Hail, Howard

When
May 12, 4:19 PM CST
Where
Howard County, St Libory
Measured
1 in hail
Reported by
County Official
Coordinates
41.080, -98.370

Hail, Polk

When
May 12, 4:20 PM CST
Where
Polk County, 3.65 mi E of Polk
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.080, -97.730

Tornado, Polk

When
May 12, 4:33 PM CST to 4:34 PM CST
Where
Polk County, 2.4 mi W of Stromsburg to 1.69 mi W of Stromsburg
Rating
EF0
Path length
0.74 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
41.124, -97.646

No damage was caused by this brief tornado touchdown.

Tornado, Polk

When
May 12, 4:36 PM CST to 4:37 PM CST
Where
Polk County, 3.14 mi SSW of Swedehome to 3.05 mi NNW of Durant
Rating
EF0
Path length
0.99 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
41.126, -97.693

No damage was caused by this brief tornado touchdown.

Hail, Merrick

When
May 12, 4:37 PM CST
Where
Merrick County, 6.39 mi SW of Chapman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.950, -98.250

Hail, Hall

When
May 12, 4:43 PM CST
Where
Hall County, 3 mi NE of Grand Is
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.951, -98.309

Flash Flood, Howard

When
May 12, 4:45 PM CST to 10:30 PM CST
Where
Howard County, 4.33 mi E of St Libory to 5 mi SSE of St Libory
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
41.075, -98.287

Water was reported over a number of county roads, and while the primary flooding threat ended during the late evening hours and water then began to recede, area creeks continued to run high and ditches were full well into the morning hours of May 13th. A few county roads actually remained closed over the next day or so, having been damaged by the flood water.

Flash Flood, Hall

When
May 12, 4:45 PM CST to 10:30 PM CST
Where
Hall County, 5.58 mi NNE of (Gri)grand Is Rgnl A to 3 mi NNE of Ovina
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
41.046, -98.285

Water was reported over a number of county roads, and while the primary flooding threat ended during the late evening hours and water then began to recede, area creeks continued to run high and ditches were full well into the morning hours of May 13th. A few county roads actually remained closed over the next day or so, having been damaged by the flood water.

Flash Flood, Merrick

When
May 12, 4:45 PM CST to 10:30 PM CST
Where
Merrick County, 3.89 mi WSW of Worms to 5.02 mi WNW of Chapman
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
41.075, -98.287

Water was reported over a number of county roads, and while the primary flooding threat ended during the late evening hours and water then began to recede, area creeks continued to run high and ditches were full well into the morning hours of May 13th. A few county roads actually remained closed over the next day or so, having been damaged by the flood water.

Hail, Polk

When
May 12, 5:30 PM CST to 5:45 PM CST
Where
Polk County, 5 mi W of Stromsburg
Measured
1.75 in hail
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.120, -97.696

Quarter to golf ball size hail was reported.

Flash Flood, Hamilton

When
May 12, 5:55 PM CST to 11:30 PM CST
Where
Hamilton County, 4.62 mi NE of Hordville to 4.44 mi W of Hordville
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
41.119, -97.828

Water was reported over a number of county roads, as well as Highway 66 east of Hordville. While the primary flooding threat ended during the late evening hours and water then began to recede, area creeks continued to run high and ditches were full well into the morning hours of May 13th.

Flash Flood, Polk

When
May 12, 5:55 PM CST to 11:30 PM CST
Where
Polk County, 2.71 mi SSW of Polk to 3.08 mi SW of Durant
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
41.047, -97.827

Water was reported over a number of county roads, and while the primary flooding threat ended during the late evening hours and water then began to recede, area creeks continued to run high and ditches were full well into the morning hours of May 13th.

Flash Flood, York

When
May 12, 5:55 PM CST to 11:30 PM CST
Where
York County, 1.82 mi NW of Arborville to 4.7 mi WSW of Arborville
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
41.047, -97.827

Water was reported over a number of county roads, and while the primary flooding threat ended during the late evening hours and water then began to recede, area creeks continued to run high and ditches were full well into the morning hours of May 13th.

Hail, Fillmore

When
May 12, 6:12 PM CST
Where
Fillmore County, Fairmont
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.630, -97.570

Hail, York

When
May 12, 6:23 PM CST
Where
York County, 3 mi S of Mc Cool Jct
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.707, -97.580

Hail, Fillmore

When
May 12, 6:30 PM CST
Where
Fillmore County, 2 mi N of Fairmont
Measured
1.5 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.659, -97.570

Hail, York

When
May 12, 6:30 PM CST
Where
York County, York
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.870, -97.580

Hail, Fillmore

When
May 12, 6:35 PM CST
Where
Fillmore County, 1 mi S of Exeter
Measured
3 in hail
Property damage
$100,000
Reported by
County Official
Coordinates
40.636, -97.450

Hail, Fillmore

When
May 12, 6:35 PM CST
Where
Fillmore County, 1 mi NW of Exeter
Measured
1.5 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.660, -97.463

Hail, York

When
May 12, 6:44 PM CST
Where
York County, 2.09 mi E of Bradshaw
Measured
1.5 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.880, -97.690

Hail, Polk

When
May 12, 6:53 PM CST
Where
Polk County, Osceola
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.180, -97.550

High Wind, York

When
May 12, 10:55 PM CST
Where
York forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

North to northwest winds increased across the area behind the departing surface low pressure system during the late evening and overnight hours, with gusts of 40 to 50 mph reported at a number of locations. The highest wind gust reported was 58 mph at York.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyThe tornado archive for Nebraska, 2011Warnings in Nebraska, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306315, 306316, 306318, 306319, 306320, 306321, 306322, 306353, 306326, 306327, 306329, 306331, 306332, 306354, 306355, 306334, 306335, 308899, 308900, 308901, 306336, 308896, 308897, 308898, 306339, 306340, 306341, 306342, 306343, 306344, 306345, 306346, 306352.